Iowa, 2024Tornadoes in Iowa, June 28, 2024
June 28, 2024 · NWS DMX · 5 events in 1 county or zone
A cold front moved across the area on the evening of June 28th. Convection developed quickly along the front as the cap eroded, initially discrete but quickly growing upscale.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $2,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the area on the evening of June 28th. Convection developed quickly along the front as the cap eroded, initially discrete but quickly growing upscale. Robust CAPE exceeding 3000 J/kg was in place with good directional shear to support rotating updrafts. This resulted in a handful of weak tornadoes in Cass county at the onset of storm development. After storms grew upscale they remained sub-severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 5:51 PM CST, 53 minutes earlier. Its key messages:
- Showers and storms likely through the remainder of the day into the early overnight hours, including the potential for strong to severe storms and locally heavy rainfall.
- Terrific weekend with seasonably comfortable temps and humidity, but weather pattern becomes active again early next week with increasing humidity and chances for storms, including the potential for strong to severe storms and heavy rainfall.
- River flooding continues within the Des Moines and Cedar River basins in northern Iowa.
Area forecast discussion, Jun 28, 5:51 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
651 PM CDT Fri Jun 28 2024
...Updated for the 00z Aviation Discussion...
.KEY MESSAGES...
- Showers and storms likely through the remainder of the day
into the early overnight hours, including the potential for
strong to severe storms and locally heavy rainfall.
- Terrific weekend with seasonably comfortable temps and
humidity, but weather pattern becomes active again early next
week with increasing humidity and chances for storms,
including the potential for strong to severe storms and heavy
rainfall.
- River flooding continues within the Des Moines and Cedar River
basins in northern Iowa.
&&
.DISCUSSION...
Issued at 212 PM CDT Fri Jun 28 2024
19z GOES water vapor imagery shows a compact upper shortwave
pushing off the northern Rockies into the high Plains. At the
surface an area of low pressure was noted over far northeastern
Nebraska, with an attendant cold front draped to the
south/southwest and a warm front positioned southeast through
Iowa. Morning shower/storm activity within a broad elevated
warm air advection regime is finally exiting east, although
widespread low cloud cover remains in it's wake as highly moist
low levels are trapped beneath a very warm mid-level environment
with 700mb temps pushing 14C. Elevated convection has managed
to develop within a zone of mid-level convergence over northwest
Iowa. This activity will generally ride the northern edge of
the warmer mid-level air across northern Iowa this afternoon.
Some model guidance suggests a few robust core may materialize
and support a threat of large hail.
The most favorable window for severe weather likely holds off until
the stout mid-level cap erodes toward early to mid-evening, allowing
for CI along the cold front as it moves into western Iowa. Hires
models initially show discrete storm modes as updrafts work within
effective shear values of 30-40 kts. All severe hazards could
be on the table. Model soundings show steep mid-level lapse
rates and ECAPE near 3000 J/kg which would be supportive of
large hail. Low level winds gradually veer with height, and may
be enough to squeeze out a tornado or two especially as the LLJ
increases and enhances the low level shear profiles. Storms
will eventually congeal into one or more convective complexes as
cold pools merge and support a threat for damaging wind gusts
before the severe weather risk begins to wane due to decreasing
instability with time and eastward extent. The environment is
primed for heavy rainfall rates given warm cloud depths pushing
4000m+ and PW 1.75-2"+. HREF LPMM product advertises pockets of
2-3"+ rainfall amounts. The good news is the convection should
be progressive, limiting the extent and magnitude of the heavier
rainfall amounts. The threat should also mostly remain south of
the heavily saturated portions of northern Iowa.
Cold front and any associated storm chances clear the CWA tonight.
Model guidance suggests some patchy fog potential into the early
morning hours within a zone of light winds behind the front. Beyond
that it is shaping up to be a fantastic weekend as a cooler and dry
Canadian airmass settles into the state with highs in the 70s and
80s and comfortable humidity levels. Pattern activity picks
right back up as a broad upper level trough with numerous
embedded lower amplitude waves is re-established over the
northern Rockies into the northern Plains. A broad warm air
advection wing should spur elevated shower/storm activity Sunday
night into early Monday. 12z model guidance is a bit slower
with pattern progression beyond that point as a surface low
deepens over the Dakotas and a deep but narrow plume of moisture
is pulled northward up the Plains. This may hold additional
convection to our west until Monday night into Tuesday as a cold
frontal boundary slowly pushes through the state, including the
potential for strong to severe storms and heavy rainfall.
Models are in fair agreement with stalling out the front just
south of the state and serves as the primary focus for
additional storm activity through mid-week. Should the boundary
hang up a bit further north, then we would possibly face a
threat of additional episodes of heavy rainfall and impacts to
our ongoing river flood concerns. See the hydro section for more
details.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 642 PM CDT Fri Jun 28 2024
Challenging aviation forecast for the next few hours with
varying CIGs ranging from IFR to VFR and possibility for
showers/storms to impact sites and bring temporary visibility
reductions from heavy rain and sporadic gusty winds. Have
lessened shower/storm mentions from previous TAFs with storm
development struggling to develop overall, but will continue to
monitor trends and adjust mentions as needed based on radar
trends. Although any storms that do develop should wane through
the later half of the evening, some patchy fog remains possible
north or east but overall looks transient and thus keeping
impacts to any TAF site more minimal. Otherwise, CIGs improve
through the night with VFR conditions generally prevailing by
Saturday morning. Winds out of the south tonight become light
and variable overnight before settling out of the northwest and
increasing through the afternoon hours Saturday.
&&
.HYDROLOGY...
Issued at 200 PM CDT Fri Jun 28 2024
The observed rainfall from Thursday night into Friday morning ended
up being higher than expected in some areas which led to some
adjustments to the river forecasts. The most drastic examples are
the Shell Rock River where renewed flooding is now expected at Shell
Rock with the river going back above flood stage this evening. In
addition, renewed flooding is expected on the Winnebago River with
the Mason City area going back above flood stage on Saturday. In
other locations the adjustments primarily involved either keeping
the stages steady for longer or slowing the fall.
Concern in the short term then turns to later today into tonight. We
may see some locally high QPF amounts however we are not expecting
widespread heavy QPF amounts. Our river forecast updates this
morning take into account the QPF through Saturday morning.
In the longer term, concern is about QPF next week and its potential
impact on rivers. Again, with our current river forecasts taking
into account 24 hrs of QPF they do not include the QPF for next
week. The last few meteorological model runs have been trending
higher in QPF especially across the southeast half of the state. Our
latest QPF ensemble hydrographs and Hydrologic Ensemble Forecast
System (HEFS) runs are latching on to this QPF. Unlike the rainfall
a week ago, the QPF next week will affect more of the state so
additional river basins may come in to play. The Cedar/Iowa River
basins look to be the most affected however our guidance is showing
possible rises on tributaries to those rivers as well as portions of
the Des Moines and Skunk River basins. At this point the most likely
scenario will be slowing the rate of fall of our area rivers,
however some ensemble members are suggesting the possibility of
additional or new crests with additional minor flooding. Some of the
lower probabilities are suggesting moderate to major flooding at
some locations. We cannot totally rule out these possibilities.
Ultimately the location, amount and timing of the rain next week
will be the biggest factor.
In addition to the river flooding, we will also need to monitor for
flash flood potential next week given the favorable heavy rainfall
parameters Monday night into Tuesday.
Make sure to stay up to date on the latest forecasts and river
information, avoid flooded areas and rivers, and never drive around
barricades or through flooded areas.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Martin
AVIATION...KCM
HYDROLOGY...Zogg
Hazardous weather outlook, Jun 28, 1:28 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
228 PM CDT Fri Jun 28 2024
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
228 PM CDT Fri Jun 28 2024
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Showers and thunderstorms chances continue through the afternoon
and evening hours, including the risk of strong to severe storms
with primary threats of damaging winds and large hail. A few
tornadoes may be possible as well as isolated heavy rainfall to
around 2 inches.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There are additional chances for thunderstorms between Monday and
Wednesday of next week. The potential for any associated heavy
rain or severe weather risks will be better determined in the
coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed on this evening.
Tornado, Cass
- When
- June 28, 6:44 PM CST to 6:50 PM CST
- Where
- Cass County, 2.67 mi SSW of Marne to 2.3 mi SSW of Marne
- Rating
- EFU
- Path length
- 0.91 mi
- Path width
- 40 yd
- Crop damage
- $700
- Reported by
- Storm Chaser
- Coordinates
- 41.418, -95.148
This tornado was observed by storm chasers and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.
Tornado, Cass
- When
- June 28, 6:55 PM CST to 7:08 PM CST
- Where
- Cass County, 4.53 mi NNW of Lewis to 2.78 mi SW of Atlantic Arpt
- Rating
- EF0
- Path length
- 2.44 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Storm Chaser
- Coordinates
- 41.356, -95.125
This weak tornado remained mostly in rural farmland but did impact some trees with minor damage.
Tornado, Cass
- When
- June 28, 7:40 PM CST to 7:43 PM CST
- Where
- Cass County, 1.22 mi SW of Wiota to 0.96 mi SSW of Wiota
- Rating
- EFU
- Path length
- 0.4 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.388, -94.917
No damage indicators were impacted, hence the EFU rating as the tornado remained in rural cropland.
Tornado, Cass
- When
- June 28, 7:42 PM CST to 7:44 PM CST
- Where
- Cass County, 1.03 mi SSE of Wiota to 1.2 mi SE of Wiota
- Rating
- EFU
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.387, -94.891
This tornado remained in rural cropland. No damage indicators were impacted, hence the EFU rating.
Funnel Cloud, Cass
- When
- June 28, 8:00 PM CST
- Where
- Cass County, 4.27 mi SSW of Anita Muni Arpt
- Reported by
- Storm Chaser
- Coordinates
- 41.370, -94.790
Brief funnel cloud, however chaser reported structure becoming more ragged with time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 28 to 29, 20242 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, June 28, 20241 death · 1 injured · 52 kt wind · 5 events
- Tornado and Damaging Winds in Missouri, June 28, 20241 death · 52 kt wind · 6 events
- Excessive Heat in Oklahoma, June 28 to 30, 202410 injured · 22 events
- Flash Flood in Louisiana, June 28, 2024$100,000 · 1 event
- Excessive Heat and Heat in Mississippi, June 28 to 30, 202448 events
- Tornadoes and Flash Flooding in Kansas, June 28, 20241 injured · EF0 · 35 events
- Dust Storm and Damaging Winds in Arizona, June 28, 2024$34,000 · 50 kt wind · 7 events
- Tornado and Flood in Florida, June 28, 2024$100 · EF1 · 4 events
- Excessive Heat in Texas, June 28 to 30, 202421 events
- Excessive Heat and Heat in Arkansas, June 28 to 30, 202419 events
- Excessive Heat in Louisiana, June 28 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190985, 1190987, 1190990, 1190991, 1190272.